Vermont, 2010Winter Storm in Vermont, December 6 to 7, 2010
December 6 to 7, 2010 · NWS BTV · 10 events in 10 counties and zones
A large closed upper atmospheric area of low pressure remained quasi-stationary across New England and Quebec from December 5th through December 8th. A relatively strong surface storm located across New Brunswick on December 6th retrograded across Quebec on December 7th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large closed upper atmospheric area of low pressure remained quasi-stationary across New England and Quebec from December 5th through December 8th. A relatively strong surface storm located across New Brunswick on December 6th retrograded across Quebec on December 7th.
A broad, deep layered and moisture laden north to northeast flow delivered snow across much of Vermont and portions of northern New York on the 6th and 7th. Local north-northwest facing mountain upslope regions provided local enhancement that accounted for wide variety in snowfall amounts.
Snowfall amounts immediately along the lake shore of Lake Champlain ranged from a trace to several inches, with 4 to 8 across much of the the valleys of northern Vermont but localized amounts in excess of 2 feet across favorable upslope locations. Some of the highest amounts included; 32 inches in North Underhill (Chittenden county), 29 inches in Nashville (Chittenden county), 27 inches at Jay Peak (Orleans county), Westmore (Orleans county), Fletcher (Franklin county) and Cambridge (Lamoille county).
Numerous vehicle accidents resulted from the snow covered roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 6, 4:25 AM EST, 35 minutes earlier.
Area forecast discussion, Dec 6, 4:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
425 AM EST MON DEC 6 2010
.SYNOPSIS...
UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED TROUGH WILL REMAIN
IN PLACE ACROSS THE NORTH COUNTRY. A SURFACE LOW PRESSURE SYSTEM
WILL MOVE TOWARD THE REGION FROM THE EAST AND BRING ANOTHER THREAT
OF SNOW TO THE AREA THIS AFTERNOON THROUGH TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 340 AM EST MONDAY...UPPER LOW REMAINS OVER THE REGION TODAY
AND A SURFACE LOW WILL MOVE FROM JUST EAST OF MAINE TO THE
NORTHWEST AND END UP JUST NORTH OF OUR FORECAST AREA. AS IT
TRACKS WEST MOISTURE WILL STREAM INTO THE AREA AND WEST TO
NORTHWEST FLOW WILL PRODUCE LIGHT SNOW SHOWERS...MAINLY ACROSS
THE HIGHER ELEVATIONS. IT STILL LOOKS LIKE BEST CHANCE FOR
ACCUMULATING SNOWS WILL BEGIN DURING THE AFTERNOON HOURS
TODAY...AND ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST
VERMONT. SNOW SHOWERS WILL CONTINUE INTO THE OVERNIGHT HOURS AND
TOTAL ACCUMULATIONS WILL RANGE FROM ABOUT 3-6" IN THE HIGHER
ELEVATIONS...TO 1-3" IN THE VALLEY LOCALES. OUR MOST SOUTHERN
ZONES WILL ONLY HAVE AROUND AN INCH OF SNOWFALL. THERE IS
POTENTIAL FOR ISOLATED AREAS HAVING AROUND 6" OR SLIGHTLY HIGHER.
MAX TEMPERATURES WILL CONTINUE TO BE ABOUT 5 DEGREES BELOW NORMAL
TODAY WITH CAA IN PLACE AND MIN TEMPS TONIGHT WILL BE VERY NEAR
NORMAL WITH CLOUD COVER FROM SNOW SHOWERS KEEPING TEMPS FROM
DROPPING DRASTICALLY.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 340 AM EST MONDAY...DURING THE DAY TUESDAY SURFACE LOW AND
UPPER LOW WILL BOTH BEGIN TO LIFT NORTH AND AWAY FROM OUR
FORECAST AREA. NORTHWEST FLOW WILL REMAIN IN PLACE ACROSS OUR
FORECAST AREA...THEREFORE SCATTERED LIGHT SNOW SHOWERS WILL
CONTINUE...ESPECIALLY IN THE HIGHER ELEVATIONS AND ACROSS OUR
MOST NORTHERN ZONES. DAYTIME MAX TEMPERATURES WILL CONTINUE TO BE
ABOUT 5 DEGREES BELOW NORMAL WITH NEAR NORMAL OVERNIGHT MINIMUM
TEMPERATURES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 424 AM EST MONDAY...MODELS SHOWING THE COLDEST POOL OF AIR
WILL MOVE SOUTH FROM CANADA WEDNESDAY NIGHT...AND THEN MOVE OFF
THE NEW ENGLAND COAST BY THURSDAY AFTERNOON. HAVE KEPT IN SLIGHT
CHANCE POPS FOR SNOW SHOWERS WEDNESDAY NIGHT. A RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE REGION DURING THE DAY ON
THURSDAY...AND THEN REMAIN OVER THE REGION THURSDAY NIGHT. THE
HIGH WILL THEN MOVE OFF THE NEW ENGLAND COAST FRIDAY MORNING. A
WARM FRONT OVER THE OHIO VALLEY WILL APPROACH THE REGION ON
FRIDAY...WITH A CHANCE OF SNOW SHOWERS OVER NORTHERN NEW YORK BY
MIDDAY ON FRIDAY. THESE SNOW SHOWERS WILL SPREAD ACROSS VERMONT
DURING FRIDAY AFTERNOON. EXPECTING SNOW SHOWER ACTIVITY TO
CONTINUE INTO FRIDAY NIGHT...WITH A SLIGHT CHANCE FOR SNOW SHOWERS
ON SATURDAY. ANOTHER RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION
SATURDAY NIGHT.
MODELS SHOWING SOME TIMING DIFFERENCES ON SUNDAY. ECMWF AND GFS
MODELS SHOW AN UPPER TROUGH DIGGING SOUTH ACROSS THE CENTRAL U.S.
SATURDAY AND SATURDAY NIGHT...WITH AN UPPER RIDGE BUILDING OVER
THE NORTHEAST SATURDAY NIGHT AND SUNDAY. GFS MODEL BRINGS IN
PRECIPITATION DURING THE DAY ON SUNDAY ACROSS THE REGION...WHILE
THE ECMWF MODEL HOLDS OFF BRINGING PRECIPITATION IN UNTIL LATE
SUNDAY AFTERNOON ACROSS NORTHERN NEW YORK...MAINLY THE ADIRONDACKS
AND THE SAINT LAWRENCE VALLEY. GIVEN THE DIGGING UPPER TROUGH OVER
THE CENTRAL U.S. AND THE BUILDING UPPER RIDGE OVER THE NORTHEAST...PREFER
THE SLOWER TIMING OF THE ECMWF MODEL IN BRINGING PRECIPITATION
INTO THE REGION ON SUNDAY.
TEMPERATURES WILL AVERAGE CLOSE TO 10 DEGREES BELOW NORMAL EARLY
IN THE PERIOD...WITH MODERATING TEMPERATURES INDICATED FOR NEXT
WEEKEND.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
THROUGH 06Z TUESDAY...A CLOSED UPPER LOW WILL REMAIN OVER THE AREA
THROUGH THE PERIOD. A SURFACE LOW PRESSURE AREA ALONG THE COAST OF
NOVA SCOTIA AT 06Z MONDAY WILL RETROGRADE NORTHWEST TO CENTRAL
QUEBEC BY 06Z TUESDAY. THE COMBINATION OF THE SURFACE LOW AND THE
UPPER LOW WILL BRING SCATTERED SNOW SHOWERS TO THE REGION
TODAY...MAINLY OVER THE HIGHER ELEVATIONS OF THE ADIRONDACKS AND
GREEN MOUNTAINS...WHERE IFR CONDITIONS CAN BE EXPECTED. THE
HIGHER TERRAIN OF THE ADIRONDACKS AND GREEN MOUNTAINS WILL BE
OBSCURED IN CLOUDS THROUGH THE PERIOD. STEADIER SNOW IS EXPECTED
TO DEVELOP ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT AFTER 21Z
MONDAY...AS SURFACE LOW OVER QUEBEC BRINGS ADDITIONAL MOISTURE SOUTHWARD.
OUTLOOK 06Z TUESDAY THROUGH FRIDAY...
06Z TUESDAY THROUGH 12Z THURSDAY...VFR/MVFR IN THE VALLEYS AND
MVFR/IFR IN THE MOUNTAINS DUE TO SNOW SHOWERS THROUGH WEDNESDAY
GRADUALLY IMPROVING WED NIGHT.
12Z THURSDAY-12Z FRIDAY...VFR CONDITIONS DUE TO HIGH PRESSURE.
12Z FRIDAY ONWARD...AREAS OF MVFR/IFR IN DEVELOPING LIGHT SNOW
FRIDAY DUE TO APPROACHING WARM FRONT.
&&
.EQUIPMENT...
AS OF 210 AM EST MONDAY...THE TEMPERATURE AND DEW POINT SENSORS
AT THE AUTOMATED SURFACE OBSERVING SYSTEM (ASOS) AT THE ADIRONDACK
REGIONAL AIRPORT IN SARANAC LAKE NEW YORK (KSLK) ARE OUT OF
SERVICE AT THIS TIME. OCCASIONALLY THIS SYSTEM WILL REPORT AN
ERRONEOUS TEMPERATURE AND DEW POINT THAT IS NOT CORRECT. OUR
ELECTRONICS TECHNICIANS WILL TAKE A LOOK AT THIS SYSTEM LATER TODAY
AND ATTEMPT A FIX TO THIS PROBLEM.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...WGH
AVIATION...WGH/RJS
EQUIPMENT...WGH
Hazardous weather outlook, Dec 6, 3:30 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EST MON DEC 6 2010
NYZ026>031-034-035-087-VTZ001>012-016>019-070830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
330 AM EST MON DEC 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Caledonia
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 5 inches in the valley with 5 to 9 inches in the hills, including 9 inches in Walden and Sutton.
Winter Storm, Essex
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 4 to 8 inches.
Winter Storm, Orleans
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 4 to 8 inches with localized much higher amounts toward the northern Green Mountains. Some snowfall amounts include; 27 inches in Westfield and Jay Peak, 10 inches in Morgan and Craftsbury.
Winter Storm, Eastern Addison
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 to 18 inches along the western slopes, including 17 inches in Jerusalem, 14 inches in South Lincoln and 12 inches in Lincoln.
Winter Storm, Eastern Chittenden
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 14 to 32 inches along the western slopes, including 32 inches in North Underhill, 29 inches in Nashville, 24 inches in Huntington, 22 inches in Hanksville and Richmond with 14 inches in Westford.
Winter Storm, Eastern Franklin
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 12 to 24 inches along the western slopes with localized higher amounts, including 27 inches in Fletcher and 20 inches Sheldon Springs.
Winter Storm, Lamoille
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 12 to 24 inches along the western slopes with localized higher amounts, including 27 inches in Cambridge, 22 inches in Eden and Jeffersonville, 15 inches in Hyde Park and 14 inches in Stowe.
Winter Storm, Washington
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 4 to 20 inches, with the highest amounts toward the Green Mountains and Worcester Range. Snowfall amounts included; 15-20 inches in Waterbury, 13 inches in Cabot and 6 inches in Worcester.
Winter Storm, Western Chittenden
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace to 3 inches along the lake shore to 20+ inches along the western slope communities. Snowfall amounts included; 11 inches in Milton, 10 inches in Essex Junction, 8 inches in Williston and 6 inches in South Burlington.
Winter Storm, Western Franklin
- When
- December 6, 5:00 AM EST to December 7, 12:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace to 3 inches along the lake shore to 20+ inches along the western slope communities. Snowfall amounts included; 11 inches in Highgate and 4 inches in Swanton.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in South Carolina, December 6, 20101 death · 1 event
- Strong Wind in California, December 6, 2010$45,000 · 1 event
- Winter Storm in New York, December 6 to 7, 2010$25,000 · 5 events
- Heavy Snow in Maine, December 6, 201014 events
- Heavy Snow in Tennessee, December 6 to 7, 20106 events
- Winter Weather in Colorado, December 6 to 8, 20103 events
- Heavy Snow in Maine, December 6, 20101 event
- Heavy Snow in Virginia, December 6 to 7, 20101 event
- Heavy Snow in New Hampshire, December 6, 20101 event
- Ice Storm in Idaho, December 6, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266079, 266080, 266081, 266082, 266083, 266084, 266085, 266086, 266087, 266088.